Serotonin Reuptake Inhibitors(SSRI) and Monamine Oxidase Inhibitors(MAOI): Major Drug Interaction That should not be left ignored
Wonderful Guest Post via Amanuel T. B.Sc., Pharm.D. – Clinical Pharmacist: View his profile on Linked In
Have a passion for medication education? Would you like to give back to healthcare students? Would you like to be an expert on a particular topic and increase the size of your professional network? Please be a guest contributor and donate a medication related case that all healthcare professionals can learn from!
Thanks again to Amanuel for donating!
If you haven’t subscribed yet for future updates and access to more free clinical medication content, please Click Here to do so!
A 24 year old male patient with cystic fibrosis was admitted due to CF exacerbation and flare up. He’s known to have chronic sinusitis, colonized with MRSA and mucoid pseudomonas. New culture from this admission grew out MRSA and Pseudomonas.
Allergy : vancomycin (Redman’ syndrome) & Amoxicillin
Patient’s vital signs were unremarkable with a temp of 35.5c, blood pressure (sbp/dbp) of 105/57 mmhg respectively, heart rate of 89bpm and respiratory rate of 18br/min
His laboratory parameters include a serume creatinine = 0.57 mg/dl and wbc = 9.7 x10 3.
patiet’s home regimen which were documented on his chart are of multitude nature and include: Sertraline 50mg, pancrelipase , omeprazole 20mg, vitamin E and Albuterol inhaler among others.
Upon admission, patient was started on broad spectrum antibiotics which included: linezolid 600mg (vancomycin was discontinued 24hrs after initiated), colistimethate 80mg, ceftazidime 2 gram in accordance to the hospital protocol.
During verification process the pharmacist noted a major drug-drug interaction that occur between two of the patient’s regimen which could cause potentially serious harm. The drugs in question are sertraline, a serotonin reuptake inhibitor widely used in the treatment of depression, and linezolid, an antimicrobial agent used as an alternative to vancomycin to treat MRSA infection.
There’s a well-established medical data that “coadministration of linezolid (MAOI) with serotonergic agents may potentiated the risk of serotonin syndrome, a rare but serious and potentially fatal condition…” Symptomes of serotonin syndrome may include mental status changes such as irritability, altered consciousness, hallucination and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering and mydriasis; and neuromuscular abnormalities such as hyperreflexia, tremor and rigidity.
The Medical Resident who initiated the order was contacted and alternatives were given to avoid the harmful effects which may ensue from such interaction without delaying therapy. One option was discontinuation of Sertraline temporarily until patient’s infection is adequately treated using appropriate clinical parameters. Initiation of another antidepressant agent from a different group would be another option to look into. Unfortunately, most antidepressants on the market. including the tricyclic antidepressants (TCAs) posses serotonergic activities to a certain degree and have been shown to interact with MAOIs significantly.
After reviewing and weighing in the pros and cons in using serotonergic agent along with a monamine oxidase inhibtor; assessing patient’s clinical condition for which he was readmitted and given that vancomycin, the one and best alternative to linezolid in treament of MRSA, could not be used due to intolerance, the discontinuation of sertraline until patient’s overall clinical conditions imporve was deemed the best option.
For updates and access to premium content, please subscribe on the right hand side of the page (or bottom for mobile users) if you haven’t already done so! An email address is all that is necessary and we respect your email privacy.